What Causes Fainting from a Wrinkle Filler Injection?

My friend said that when she got Juvederm injected in her nasolabial folds, she passed out.  She said it wasn't that painful, so what would make her faint?  This has never happened to me when I have gotten similar Restylane injections.

Doctor Answers (4)

Fainting from dermal filler injections

+3

It is extremely uncommon for one to lose consciousness during a filler treatment to areas such as the nasolabial folds. There are two circumstances in which I have witnessed this, however.

  1. The first may be a fear of needles. Some patients have a true needle phobia and will briefly "pass out" when the needle is nearby. This can sometimes be amplified by hypoglycemia or dehydration.
  2. The other scenario is when epinephrine is included in the block used to numb the area. Epinephrine will sometimes cause a rapid heart rate that in turn may cause a person to pass out briefly.

I would suggest asking your doctor whether or not epinephrine is in the local anesthetic they choose. We are certainly able to use other types that do not have it.

If you know that you get light headed around needles or blood, be sure to let your doctor know so that she can use the appropropriate steps to avoid this problem.

Some patients with severe phobias benefit from hypnosis therapy.


Reno Plastic Surgeon
5.0 out of 5 stars 24 reviews

Sometimes patients become very nervous and this can...

+2

Sometimes patients become very nervous and this can affect their system in such away that they can faint. It is termed a "vasovagal response." As they stand up or sit up they can feel light headed or nauseous and can faint. It is not very common. This can happen under many circumstances, such as from hot weather, or with mild illness that may give the patient low blood pressure or dehydration.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Wrinkle fillers and passing out.

+1

People are very different in their ability to handle situations in which they feel out of control. Our nervous system has two components: the sympathetic system, which makes a patient want to run before getting injected; and the parasympathetic system, which when stimulated, can make an individual faint.

Normally, we're in balance. However, the prospect of having pain, uncertainty about the outcome, as well as many other factors are enough to tip the balance in favor of a vasovagal or syncopal (fainting) fit. The episode is usually self-limited and nonrecurrent. It is not a consequence of the procedure or a warning of some undiagnosed illness. The worst after effect for the patient is embarassment, which is short-lived.

Lavinia Chong, MD
Orange County Plastic Surgeon
5.0 out of 5 stars 40 reviews

You might also like...

Unfortunately it can happen. Generally patients are not...

+1

Unfortunately it can happen. Generally patients are not even aware that they are wary until after they pass out. Patients may have an aversion to needles, have a low blood sugar, low blood pressure, dehydration, or other things that can make them predisposed to passing out. Combine that with a minor stress like having an injection and the body reacts. It may not even happen again.

D.J. Verret, MD
Dallas Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.